Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 57, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 7, 2006, 1:35 PM EDT for Hampton County, South Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2006, 1:35 PM EDT (17:35 UTC)
- Expired
- May 7, 2006, 2:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 28 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 1:47 PM EDT | HAIL 0.75 | 4 Nw Estill, SC | |
| May 7, 2:03 PM EDT | TSTM WND DMG | Hampton, SC | SEVERAL TREES DOWN OVER ROADS IN THE CITY OF HAMPTON. TREES ALSO DOWN OVER HIGHWAY 278...ABOUT A MILE OUTSIDE OF HAMPTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:48 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 071736 SVRCHS SCC049-071815- /O.NEW.KCHS.SV.W.0057.060507T1735Z-060507T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 135 PM EDT SUN MAY 7 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND NORTHERN HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 215 PM EDT * AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF BRUNSON TO 6 MILES WEST OF ESTILL...MOVING EAST AT 25 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS AS THEY MOVED THROUGH MUCH OF ALLENDALE COUNTY. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... GIFFORD... LURAY AND BRUNSON... ESTILL... LENA... HAMPTON... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3294 8122 3267 8140 3285 8093 3302 8106 $$
1 follow-up statement
000 WWUS52 KCHS 071756 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 157 PM EDT SUN MAY 7 2006 SCC049-071815- /O.CON.KCHS.SV.W.0057.000000T0000Z-060507T1815Z/ HAMPTON- 157 PM EDT SUN MAY 7 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR HAMPTON COUNTY... AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MILEY TO LENA...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF HAMPTON TO 13 MILES SOUTHWEST OF HAMPTON...MOVING EAST AT 25 MPH. SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALMEDA... CROCKETVILLE...HAMPTON...LENA...MILEY AND VARNVILLE. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3297 8116 3268 8126 3284 8093 3302 8106 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 10:24 AM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 7, 10:24 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1024 AM EDT SUN MAY 7 2006 .SHORT TERM /REST OF TODAY/...LARGE CLEARING IN SKY COVER OVER SOUTHEAST GEORGIA IS CERTAINLY NOT SOMETHING WE WANTED TO SEE THIS MORNING. STRONG DYNAMICS WITH APPROACHING UPPER-LEVEL LOW AND 105 KT JET MAX MOVING IN FROM THE W WILL LIKELY AID IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND STORMS ACROSS THE AREA THIS AFTERNOON. ALTHOUGH SOME CIRRUS BLOW-OFF FROM AL/GA CONVECTION MAY SLIGHTLY INHIBIT WARMING...A GOOD PORTION OF SOUTHEAST GEORGIA WILL CONTINUE TO WARM UNABATED...WITH A DECENT AMOUNT OF SRN SOUTH CAROLINA ALSO SEEING CONSIDERABLE WARMING AS THE LINE OF CLEARING MOVES NE. THERE IS ALSO NO LACK OF LLVL MOISTURE...WITH UPPER 60S DEWPTS BEING REPORTED AT MOST OF OUR STATIONS. MODIFIED 12Z SKEW-T FROM CHS AND JAX BOTH PAINT A PRETTY STARK PICTURE...EVEN WITH ONLY A MODEST MAX T. SBCAPES OF 2-3000 J/KG ARE EXPECTED BY MID AFTERNOON...COINCIDENT WITH 0-6 KM DEEP-LYR SHEAR OF 40-45 KT. IT SEEMS MOST OF THE AREA WILL SEE CLUSTERS OF THUNDERSTORMS MOVING IN DURING THE AFTERNOON...WITH EMBEDDED SUPERCELLS. LLVL SHEAR AND HELICITY BASED ON THE NAM APPEARS TO BE LOW ENOUGH TO PRECLUDE A MAJOR TORNADO THREAT...HOWEVER ANY STORMS ALONG THE WEDGE BOUNDARY WILL DEFINITELY HAVE ENOUGH SRH FOR ISOLATED TORNADOES. HAVE INCREASED POPS TO CATEGORICAL FOR MOST AREAS EXCEPT THE OUTER WATERS FOR THE AFTERNOON HOURS. WILL ALSO ADD POSSIBLY SEVERE WORDING TO PRODUCTS. ADDITIONALLY...MADE MINOR TWEAKS TO SKY...MAX T AND DEWPT. && .AVIATION...AS SHORTWAVE TROUGH SWINGS THROUGH THE REGION THIS MORNING WITH A JUICY AIRMASS IN PLACE AT THE SFC...SHOWERS WILL LIKELY BEGIN TO POP AROUND THE TERMS BY LATE MORNING. HAVE INCLUDED VCSH FOR A COUPLE HOURS AT SAV TERMINAL. A BIT BETTER FORCING FURTHER NORTH AT CHS TERMINAL...SO HAVE INCLUDED A TEMPO GROUP FOR SOME -SHRA FROM 15 TO 18Z...ALTHOUGH BEST ISENTROPIC ASCENT IS EXPECTED TO REMAIN WELL NORTH OF CHS. THIS AFTERNOON A SECONDARY SHORTWAVE TROUGH WILL ROTATE THROUGH THE AREA. MODELS INDICATE SOME DECENT MID-LEVEL QG FORCING AND STEEPENING MID-LEVEL LAPSE RATES...SO TSTMS ARE CERTAINLY NOT OUT OF THE QUESTION AT BOTH TERMINALS THIS AFTERNOON. WILL KEEP TEMPO FOR TSRA IN AT SAV TERMINAL BETWEEN 18 AND 22Z...AS MORE INSTABILITY IS EXPECTED HERE. AT CHS TERMINAL...WILL KEEP TEMPO SHRA GOING FOR NOW WITH MENTION OF CB. COULD SEE SOME LOW CLOUDS/FOG DEVELOP OVERNIGHT...ESPECIALLY IF A DECENT AMOUNT OF RAIN IS SEEN ACROSS THE AREA TODAY. FOR NOW WILL KEEP THINGS GENERALLY VFR...EXCEPT FOR SOME MVFR CIGS AT CHS TERMINAL AFTER 02Z SUN. && .MARINE...WINDS ARE LIGHT AND VARIABLE MOST LOCATIONS WITH SEAS 1-2 FT. NO CONCERNS IN THE MARINE TODAY EXCEPT POSSIBLE STRONG TO SEVERE STORMS DURING THE AFTERNOON. WILL ADD POSS SEVERE MENTION TO CWF. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JRL
Hazardous weather outlook, May 7, 12:53 PM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1253 PM EDT SUN MAY 7 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-081000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1253 PM EDT SUN MAY 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. ...TORNADO WATCH 303 IN EFFECT UNTIL 8 PM EDT THIS EVENING... .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND EASTERN SOUTH CAROLINA THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL...AND POSSIBLY A FEW TORNADOES. REFER TO WATCHES...STATEMENTS AND WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED. JRL
In the hours before
Special weather statement, May 7, 1:05 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 105 PM EDT SUN MAY 7 2006 GAZ088-071730- SCREVEN- 105 PM EDT SUN MAY 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 130 PM EDT... AT 105 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF MILLHAVEN... OR ABOUT 13 MILES NORTH OF SYLVANIA...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HILLTONIA AND MILLHAVEN THROUGH 130 PM EDT. DOPPLER RADAR ALSO INDICATED A SECOND SMALLER CLUSTER OF THUNDERSTORMS JUST SOUTH OF SYLVANIA...ALSO MOVING TO THE NORTHEAST AT AROUND 25 MPH. THIS CLUSTER WILL AFFECT AREAS IN AND AROUND SYLVANIA...ALTMAN...GREEN HILL...FARMDALE AND WHITE HILL THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, May 7, 1:09 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
109 PM EDT SUN MAY 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL SPRINGFIELD 32.37N 81.38W
05/07/2006 E2.75 INCH EFFINGHAM GA LAW ENFORCEMENT
&&
PAYLocal storm report, May 7, 1:16 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
116 PM EDT SUN MAY 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 3 W ALLENDALE 33.01N 81.36W
05/07/2006 E0.75 INCH ALLENDALE SC LAW ENFORCEMENT
&&
PAYLocal storm report, May 7, 1:23 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
123 PM EDT SUN MAY 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 4 SW CLYO 32.44N 81.32W
05/07/2006 EFFINGHAM GA LAW ENFORCEMENT
TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 119 AND
LAUREL HILL RD.
&&
PAYLocal storm report, May 7, 1:27 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
127 PM EDT SUN MAY 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL SEIGLING 33.04N 81.32W
05/07/2006 M1.75 INCH ALLENDALE SC LAW ENFORCEMENT
LAW ENFORCEMENT ENROUTE TO CLEAR TREES DOWNED ON HWY
ENCOUNTERED GOLF BALL HAIL.
&&
JRLSpecial weather statement, May 7, 1:33 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 133 PM EDT SUN MAY 7 2006 GAZ119-071800- COASTAL CHATHAM- 133 PM EDT SUN MAY 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 200 PM EDT... AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF SKIDAWAY ISLAND... OR ABOUT 12 MILES SOUTHEAST OF SAVANNAH...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WORMSLOE... WYMBERLY...SKIDAWAY ISLAND...SANDFLY...RIO VISTA...PIN POINT... PARKERSBURG...ISLE OF HOPE...BURNSIDE AND BETHESDA THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:24 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 36 min |
| May 7, 12:57 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 48 min |
| May 7, 1:31 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 44 min |
| May 7, 1:41 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 34 min |
| May 7, 1:42 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 33 min |
| May 7, 1:46 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 59 min |
| May 7, 1:49 PM EDT | Tornado Warning | CHS | Berkeley | 26 min |
| May 7, 2:04 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 26 min |
| May 7, 2:17 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 43 min |
| May 7, 2:19 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 56 min |
| May 7, 2:29 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 61 min |
| May 7, 2:40 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 35 min |
| May 7, 3:07 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 53 min |
| May 7, 3:17 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 43 min |
| May 7, 3:23 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 38 min |
| May 7, 3:34 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 41 min |
| May 7, 4:36 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 39 min |
| May 7, 4:51 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 24 min |
| May 7, 5:01 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.